Schizophrenia

Case History: Reducing Depot Treatment


Prelapse Magazine, No. 2, September 1995

The patient is a 24-year-old man who experienced his first schizophrenic episode at the age of 19. He is an only child who never knew his father. He was raised by his mother alone. He had no problems at school until his second year of Danish high school, which he did not complete because of psychotic symptoms.

The patient was admitted to hospital at the age of 19, at which time he was violent and aggressive towards his mother and had struck out at her. The patient believed he was being watched and that someone was poisoning his food. He also described hallucinations - i.e. he experienced beings from other planets talking to him.

The patient was committed because of his psychotic symptoms and aggressive behaviour towards his mother. He remained in hospital for four months. Neuroleptics depot therapy began and his psychotic symptoms completely disappeared.

I have personally followed the patient's progress as an outpatient for the past five years, during which time he has attended supportive psychotherapeutic sessions.

During these five years, the patient has repeatedly been involved in conflicts with his mother. He moved away from home just over two years ago but still visits his mother several times a week. On more than one occasion, I have been obliged to talk to the mother, who has been close to despair and unsure how to handle the relationship with her son. When in contact with his mother, the patient has often been verbally aggressive and occasionally kicked out at her.

The patient has difficulty making lasting friendships and has had no female acquaintances. However, he has managed to complete his high school education and continued on to study at university.

Throughout this period, the patient has had no hallucinations or delusions. His behaviour has characteristically been immature and limit-testing, especially in relation to his mother. He has several times expressed a wish for his neuroleptic treatment to be discontinued, but I have been wary of doing so because of his previous aggressive behaviour while psychotic.

The patient's mother has taken part in a psycho-educational group but major problems still exist between mother and son. Typically, the mother has great expectations of her son in terms of his completing his university education and is very demanding and often reprimanding towards him. At the same time, she is naturally worried about her son and has difficulty setting limits for him. She often lends him money, which is not repaid, and allows him to stay with her when he does not feel like sleeping in his own apartment.

Questions:
1. The patient has, as mentioned, been apsychotic for five years and is undergoing neuroleptics depot treatment. Would it be advisable to begin reducing this depot treatment and, if this is recommended, what would be the appropriate length of such a procedure for a relapse to be prevented?

2. Is there any chance of breaking the behaviour pattern in the relationship between the mother and son described above? As mentioned, the mother has attended eight psycho-educational group sessions to no great effect.

Bent Nielsen, MD, Ph.D.
Psychiatric Ward P
Odense University Hospital

Answer:
The first question raised by Dr. Nielsen is whether or not depot neuroleptic treatment should be reduced. There are in effect two components to this question. First, is the dosage higher than necessary and should it be reduced to a lower maintenance level? Secondly, should the dose be reduced with the ultimate goal of discontinuing the medication completely?

An additional question relates to the problems which persist in the relationship between the patient and his mother and what strategies might be brought to bear to improve this situation.

In a patient who has only one psychotic episode and has recovered reasonably well, there are few long-term data available on which to base treatment guidelines. Because of this, an international consensus conference (Kissling et al 1991) developed a recommendation that first-episode patients should be offered at least 1-2 years of maintenance neuroleptic treatment. However, they also emphasized that the risk of relapse is still likely to be high if neuroleptics are discontinued.

The judgement whether to discontinue medication has to take into consideration the patient's current status and what he or she would risk by becoming ill again (including potential harm to self or others). In addition, the patient's response to medication and the occurrence of adverse effects should also be considered (e.g. is tardive dyskinesia developing?). Ultimately, the patient and family should make a joint decision with the clinical team based on all available information and including the recommendation of the treating physician. If the decision is to discontinue the medication, it should be done in the context of a gradual discontinuation (with depot drugs, over a six-month period) and implementation of a "targeted" strategy. By that is meant education of the patient and family as to what to look for in identifying the early or prodromal signs of a relapse, so that if and when a relapse does begin to occur, medication can be reinstated quickly.

If the ultimate decision is to continue medication, certainly the lowest effective dosage should be employed. Utilizing haloperidol decanoate as a guideline, 50 mg once a month has been shown to be effective for a substantial proportion of patients.

We do not have information on what the current drug dose is for this patient but if it is higher than this range, an attempt at gradual dosage reduction (e.g. 10% per month) would be called for.

With regard to the family interaction, although the mother has had eight sessions of psycho-education, there may be a need for more focused and longer-term family therapy. The patient and mother should be referred to a therapist who can work with them on an ongoing basis. Both family members have realistic and difficult problems to face in coming to terms with the illness, the loss of normal expectations and the anger and uncertainty that can result. Depending upon their personalities and their psychological strengths and weaknesses, this can require varying amounts of psychosocial therapy. I would be optimistic that some progress can be made.

John M. Kane


Reprinted with permission.

to top


Internet Mental Health (www.mentalhealth.com) copyright 1995-2011 by Phillip W. Long, M.D.